Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 536, NWS Sioux Falls, SD

September 13, 2004Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2004, 9:29 PM CDT for Murray County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2004, 9:29 PM CDT (02:29 UTC)
Expired
Sep 13, 2004, 10:00 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Murray County, MN

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 5:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140229
SVRFSD
MNC101-140300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT MON SEP 13 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1000 PM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CURRIE TO 7 MILES WEST OF FULDA...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FULDA AROUND 935 PM CDT
  DOVRAY AROUND 940 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4413 9577 4385 9585 4386 9548 4419 9551

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:15 PM CDT, 14 minutes earlier.

Area forecast discussion, Sep 13, 9:15 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT MON SEP 13 2004

.DISCUSSION...
COLD FRONT FROM NW MINNESOTA THRU FAR SE SOUTH DAKOTA TO SOUTH
CENTRAL NEBRASKA WILL CONTINUE TO MOVE SLOWLY EAST TONIGHT. FRONT
WILL PROBABLY NOT MAKE IT OUT OF ERN PARTS OF CWA UNTIL LATE ON
TUESDAY. THIS WILL BE THE FOCAL POINT FOR SHWRS AND TSTMS. LOOKS
LIKE WIDESPREAD SEVERE WEATHER IS OVER TONIGHT BUT COULD BE SOME
ISOLATED SEVERE WITH LARGE HAIL WITH LOCALLY HEAVY RAIN. WILL KEEP
SEVERE THUNDERSTORM WATCH 816 IN EFFECT FOR NOW. THERE ARE STILL
SOME SCATTERED LIGHT SHOWERS OVER WESTERN PARTS OF THE AREA. SHWRS
AND TSTMS WILL BE DECREASING AND ENDING AFTER IN THE WEST AFTER
MIDNIGHT BUT WILL LINGER IN THE SOUTHEAST NEAR FRONT UNTIL MID
MORNING MONDAY. LOOK LIKE SHOWERS AND TSTMS REDEVELOPING OVER MUCH
OF AREA AGAIN ON TUESDAY AS UPPER WAVE MOVES THRU. WILL DO SOME
ADJUSTING TO GRIDS AND ZONES ON PCP TIMING AND POPS. LOW TEMPS LOOK
GOOD FOR TONIGHT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

WB
Hazardous weather outlook, Sep 13, 1:15 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT MON SEP 13 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
145 PM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE AREA THIS AFTERNOON
AND EVENING. STRONG SOUTH WINDS AHEAD OF THE FRONT WILL BRING VERY
WARM...MOIST...AND UNSTABLE AIR INTO THE AREA THIS AFTERNOON.
ISOLATED THUNDERSTORMS OVER SOUTHEAST SOUTH DAKOTA EARLY THIS
AFTERNOON...MAINLY NEAR THE JAMES VALLEY...WILL INCREASE AND BECOME
STRONGER LATE THIS AFTERNOON. SOME THUNDERSTORMS ARE LIKELY TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THEY DEVELOP
LATE THIS AFTERNOON AND SPREAD INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA TONIGHT. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE
THIS AFTERNOON INTO THE EVENING HOURS. THE SEVERE WEATHER THREAT
WILL LIKELY END EARLY THIS EVENING FROM THE JAMES RIVER WEST.

WIND AND FOG...
A WIND ADVISORY HAS BEEN ISSUED FOR STRONG SOUTH WINDS OF 20 TO
40 MPH FOR MOST OF THIS AFTERNOON FOR NORTHWEST IOWA...SOUTHWEST
MINNESOTA...AND THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA.
THE WINDS WILL BEGIN TO DECREASE IN SOUTHEAST SOUTH DAKOTA BY
LATE AFTERNOON...AND OVER THE REST OF THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER LOW PRESSURE SYSTEM WILL MOVE ALONG A LINGERING FRONT
FROM NEBRASKA THROUGH FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST
IOWA...AND FAR SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. SHOWERS
AND THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR THIS SYSTEM LATE
TUESDAY AFTERNOON INTO THE NIGHT...WITH A FEW SEVERE STORMS
POSSIBLE ALONG WITH LOCALLY HEAVY RAINS ACROSS NORTHWEST
IOWA...EXTREME SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA.
A FEW STORMS WITH LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM
SOUTHEAST SOUTH DAKOTA TO SOUTHWEST MINNESOTA BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTHEAST SOUTH DAKOTA
AFTER
4 PM CDT...AND IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER 7
PM
CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Sep 13, 6:26 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT MON SEP 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 E WAKONDA             43.01N 97.01W
09/13/2004  1.50 INCH        CLAY               SD   PUBLIC

&&

PS
Local storm report, Sep 13, 6:44 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT MON SEP 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 NW BERESFORD          43.13N 96.85W
09/13/2004  1.50 INCH        LINCOLN            SD   PUBLIC

0626 PM     HAIL             2 N CENTERVILLE         43.15N 96.96W
09/13/2004  1.00 INCH        TURNER             SD   PUBLIC

&&

PS
Local storm report, Sep 13, 7:06 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT MON SEP 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 W LARCHWOOD           43.46N 96.50W
09/13/2004  1.00 INCH        LYON               IA   PUBLIC

&&

PS
Local storm report, Sep 13, 8:00 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT MON SEP 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             SIOUX FALLS             43.54N 96.73W
09/13/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0723 PM     HAIL             SIOUX FALLS             43.54N 96.73W
09/13/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0725 PM     HAIL             SIOUX FALLS             43.54N 96.73W
09/13/2004  0.88 INCH        MINNEHAHA          SD   NWS EMPLOYEE

0730 PM     HAIL             3 N BRANDON             43.63N 96.58W
09/13/2004  0.88 INCH        MINNEHAHA          SD   PUBLIC

&&

PS
Local storm report, Sep 13, 8:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT MON SEP 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 E WAKONDA             43.01N 97.01W
09/13/2004  1.50 INCH        CLAY               SD   PUBLIC

0626 PM     HAIL             2 N CENTERVILLE         43.15N 96.96W
09/13/2004  1.00 INCH        TURNER             SD   PUBLIC

0630 PM     HAIL             5 NW BERESFORD          43.13N 96.85W
09/13/2004  1.50 INCH        LINCOLN            SD   PUBLIC

0645 PM     HAIL             3 W LARCHWOOD           43.46N 96.50W
09/13/2004  1.00 INCH        LYON               IA   PUBLIC

0721 PM     HAIL             SIOUX FALLS             43.54N 96.73W
09/13/2004  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0723 PM     HAIL             SIOUX FALLS             43.54N 96.73W
09/13/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0725 PM     HAIL             SIOUX FALLS             43.54N 96.73W
09/13/2004  0.88 INCH        MINNEHAHA          SD   NWS EMPLOYEE

0730 PM     HAIL             3 N BRANDON             43.63N 96.58W
09/13/2004  0.88 INCH        MINNEHAHA          SD   PUBLIC

&&

PS
Local storm report, Sep 13, 8:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT MON SEP 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             6 ENE MARSHALL          44.48N 95.68W
09/13/2004  0.75 INCH        LYON               MN   PUBLIC

&&

JB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:24 PM CDTSevere Thunderstorm WarningFSDLyon36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.